In Norway, escitalopram is the most widely used antidepressant of the group of selective serotonin reuptake inhibitors (SSRIs) (3). CK elevation and rhabdomyolysis are not discussed in the Norwegian summary of product characteristics for escitalopram (4), but cases of rhabdomyolysis are reported in international reference works and literature (5, 6).
Rhabdomyolysis is characterised by muscle injury. CK levels are typically elevated, in conjunction with findings of myoglobinuria and symptoms of muscle pain. The degree of severity can vary from asymptomatic to life-threatening, with electrolyte imbalance and acute kidney failure. Rhabdomyolysis has several potential causes: trauma, muscle compression, intense physical exertion, medication (most often statins), infections, electrolyte imbalance and some types of substance abuse (7). The case in question could not be explained by these most well-known factors.
The patient's perspective
When I was admitted I felt that because of my, at times, strained relationship with food and exercise, conclusions were quickly drawn as to the reason behind the rhabdomyolysis. I felt I was not believed when I said that exercise and food intake had been normal in the period before. In many ways I felt mistrusted and accused, and that was not a good feeling in a vulnerable, serious situation.
Rhabdomyolysis as an adverse effect of low-dose escitalopram in monotherapy was described in 2011 (8). Case studies have described rhabdomyolysis as a result of escitalopram or other SSRIs, but at a higher dosage in those cases (9), in combination with other drugs (10, 11), following overdose (12, 13), or after intense physical activity in combination with a recent increase in dosage (14).
The mechanism behind SSRI-associated rhabdomyolysis is not fully understood. One theory is that serotonin plays a role in the contraction and relaxation of the musculoskeletal system, and that use of SSRIs can potentially lead to prolonged muscle contraction and thereby to rhabdomyolysis in predisposed patients (14). Sensitivity to adverse effects from psychopharmaceuticals is individual, and such effects can have a dose-response relationship.
Rhabdomyolysis resulting from monotherapy with SSRIs is a rare and sparsely documented adverse effect but can potentially be a serious condition. This case study illustrates the importance of close follow-up of possible adverse effects at the start of treatment with SSRIs, when the dose is increased, or when the treatment is long term.